Tornadoes · United States · Missouri · 2024

EF1 tornado, Sullivan, Missouri, May 7, 2024

This EF1 tornado ran 0.3 miles across Franklin County on May 7, 2024, touching down at 3:45 AM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 7, 2024
Touchdown
3:45 AM CDT (08:45 UTC)
Lifted
3:46 AM CDT (08:46 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
38.217, -91.137
Lift-off point
38.219, -91.133
Record number
2405070245-01

The damage survey

21 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th. While damaging straight-line wind was observed across parts of the region, three QLCS tornadoes were detected.

A tornado touched down at Sullivan High School causing minor damage to the walkway roof cover. Then it tracked to the northeast, crossing East Vine Street, snapping off several tree limbs and uprooting a pine tree. Then it heavily damaged a restaurant before crossing Highway 185. Some of the debris from the restaurant was lofted into the trees across the highway. It uprooted several more trees and snapped off numerous tree limbs before lifting and dissipating just past the end of Elm Springs Hill Drive. Overall, the tornado was rated EF1 with a path length of 0.31 miles and a max path width of 150 yards. No deaths or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 6, 11:55 PM CDT, 3 hours 50 minutes earlier. Its key messages:

  • Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
  • On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
  • On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 11:55 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CDT Mon May 6 2024

.UPDATE...
Issued at 908 PM CDT Mon May 6 2024

Forecast for overnight still looks on track as a line of strong to
severe thunderstorms looks to moves east across the area. There
are currently several lines of severe thunderstorms over eastern
Kansas and Oklahoma that are still expected to congeal and move
east into the western Missouri shortly and into the CWA overnight.
Latest runs of the CAMS including the HRRR have been consistent
in bringing the line across the area most likely between 2 am and
7 am. The low level jet is expected to continue to increase which
will bring more moisture overnight and increase instability ahead
of the line. As mentioned previously, the LLJ will increase the
potential for damaging winds and brief tornadoes with any bowing
segments.

There is potential for redevelopment ahead of the front tomorrow,
but those chances remain low.

Britt

&&

.KEY MESSAGES...

- Late tonight into early Tuesday morning, there is a threat of
  strong to severe thunderstorms with damaging winds and brief
  tornadoes the main hazards.

- On Tuesday afternoon, there is a conditional threat of a few
  strong to severe thunderstorms in southeastern, far eastern MO
  and southwestern IL.

- On Wednesday, the greatest chance of severe thunderstorms
  exists. Severe thunderstorms will be capable of all hazards
  including very large hail and a few strong tornadoes.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 255 PM CDT Mon May 6 2024

The CWA is currently beneath an upper-level shortwave ridge
sandwiched between a departing trough over the Ohio Valley and a
deepening, occluding closed low over the Northern Plains. Quiet
conditions under the shelter of the shortwave ridge will come to an
end tonight as a series of shortwave troughs eject northeastward
from the base of the closed low within southwesterly flow, helping
to establish the much-advertised active weather pattern that will
linger across the region through Wednesday.

The first shortwave is now entering the Central Plains, assisting
the development of strong to severe thunderstorms this afternoon and
evening ahead of a cold front as increasingly warm, moist, and
unstable air is transported northward via low-level southerly flow
in the warm sector. CAMs unanimously depict the thunderstorms in the
Central Plains congealing an eastward-moving QLCS tracking quickly
through MO tonight. This QLCS is expected to reach central and
northeastern MO around 12 to 2 am TUE. By that time, instability
will be relatively lower than earlier to the west, but the general
consensus in short-term model guidance is that SBCAPE will still be
over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of
deep-layer wind shear, supporting only a gradual weakening of the
QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km
wind shear will be available. Therefore, a threat for damaging winds
and brief tornadoes will accompany the QLCS, especially any
northeastward surging bowing segments orthogonal to the 0 to 3 km
wind shear vector. As the QLCS continues eastward through the
remainder of the CWA very late tonight into Tuesday morning,
instability will decrease slightly with both time and eastward
extent due to increasing BL stability and decreasing moisture.
Exactly how much this instability decreases is uncertain and will
impact if the QLCS weakens more quickly and if the corresponding
damaging wind and brief tornado threat decreases more quickly. The
weakening QLCS will depart the CWA through 7 to 8 am TUE.

The depth and southward extent of the QLCS's cold pool Tuesday
morning will have implications on how much recovery of instability
can occur by Tuesday afternoon ahead of an approaching Pacific cold
front. However, even the 10th percentile of SBCAPE in the latest
HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern
IL, increasing confidence in instability recovering. Large-scale
ascent will be rather nebulous during that time, but weak moisture
convergence along a Pacific cold front passing through southeastern
MO and southwestern IL, perhaps far eastern MO during early
afternoon is the main potential catalyst for thunderstorm
initiation. Although not all CAMs initiate thunderstorms before the
front departs the CWA. IF thunderstorms develop, a few could be
strong to severe with deep-layer wind shear projected to be 50 to 60
kt with a few supercells possibly merging into small bowing
segments. The main hazards with any severe thunderstorms will be
damaging winds, large hail, and possibly a tornado, with the threat
ending by late afternoon as the front clears the CWA. Low-level CAA
behind the Pacific cold front will be counteracted by strong
insolation and downsloping of flow off the Ozark Mountains, leading
to widespread high temperatures in the low to mid-80s F near and
south of I-70 and in the upper 70s F northeastern MO and west-
central IL.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 255 PM CDT Mon May 6 2024

Nearly all indications in model and analog guidance point to
Wednesday being the summit of the active weather pattern. As another
upper-level shortwave trough preceding an eastward ejection of the
Northern Plains closed low occurs from the Central Plains to
Mississippi River Valley, Tuesday's cold front will lift back
northward into the CWA as a warm front on Wednesday ahead of a weak
surface cyclone. Along and south of the front, a strongly unstable
warm sector is anticipated to exist with model guidance advertising
MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt
of deep-layer wind shear. There are still differences in how far
north the warm front reaches by afternoon, which will serve as both
the northward delineation and possibly an enhanced corridor of
significant severe thunderstorms, being an area of enhanced low-
level wind shear and SRH. Latest model guidance has this front
anywhere from southeastern MO to south-central IL by the afternoon,
significantly diminishing confidence in its effective afternoon
position. These discrepancies aside, confidence continues to
increase in the instability-wind shear parameter space being
supportive of severe thunderstorms capable of all hazards, including
very large hail (2" or greater in diameter) and a few strong
tornadoes (EF2 or greater). The exact timing and evolution of
thunderstorms is not entirely clear, but a preliminary window of
severe thunderstorms is from midday through evening on Wednesday
when a cold front finally pushes to the east of the CWA.

Most attention in the forecast was obviously given to the next 3
days, but confidence is high in at least a quieter weather pattern
after Wednesday as a period of time-mean upper-level northwesterly
flow through the weekend. This flow pattern will provide cooler,
near to below average temperatures as periods of low-level CAA
follow multiple fronts passing through the region. Some
opportunities for showers and thunderstorms will accompany these
fronts as well; however, not all ensemble model guidance contain
rain through the period and have timing differences related to
frontal timing and associated upper-level trough timing and
amplitude disparities.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024

Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 3:00 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Mon May 6 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a threat of strong to severe thunderstorms tonight. The main
hazards are damaging winds and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Thursday. There is
a conditional threat of strong to severe thunderstorms Tuesday
afternoon, but the greatest chance of severe thunderstorms will be on
Wednesday.

There is a chance of thunderstorms again at times Thursday,
Saturday, and Sunday in portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

8.8 hours before the tornado, 277 km from the path. May 7, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1078 joules per kilogram, CIN -12, lifted condensation level 884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 179 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2504 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.8
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Sullivan Regional (UUV), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 66 km away, was scanning. The volume nearest the touchdown began at 08:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 7, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:05 AM CDTEF1Okfuskee, OK2.8200$15,000
May 71:12 AM CDTEF0Warren, IA3.180$50,000
May 71:35 AM CDTEF0Jasper, IA0.130$25,000
May 71:37 AM CDTEF0Marion, IA5.080$8,000
May 71:43 AM CDTEF1Randolph, MO8.3250
May 71:44 AM CDTEF0Randolph, MO2.3400
May 72:23 AM CDTEF2Adair, OK to AR11.7800$75,000
May 72:28 AM CDTEF0Pulaski, MO9.8150$16,000
May 72:43 AM CDTEF1Crawford, AR5.7900$30,000
May 72:43 AM CDTEF1Crawford, AR9.21,100$500,000
May 72:48 AM CDTEF1Crawford, AR0.6100$50,000
May 72:55 AM CDTEF1Washington, AR1.8150$35,000
May 72:55 AM CDTEF1Franklin, AR3.91,200$30,000
May 73:08 AM CDTEF1Washington, AR2.8550$30,000
May 73:44 AM CDTEF0Crawford, MO0.775
May 74:21 AM CDTEF0Saint Charles, MO2.250
May 72:05 PM CDTEF0Boone, IL to WI14.350$60,000
May 72:18 PM CDTEF1Walworth, WI1.050$100,000
May 75:11 PM EDTEF1Cass, MI11.7950
May 75:41 PM EDTEF2Saint Joseph, MI19.59501
May 75:55 PM EDTEF2Kalamazoo, MI10.930012$50 million
May 76:07 PM EDTEF1Branch, MI1.1100
May 76:11 PM EDTUnratedSteuben, IN0.11
May 77:47 PM EDTUnratedRush, IN0.830
May 77:50 PM EDTEF2Mercer, OH8.1400$50,000
May 78:02 PM EDTEF0Shelby, IN0.850$30,000
May 78:03 PM EDTEF1Rush, IN4.675$47,000
May 78:05 PM EDTEF1Rush, IN0.230$30,000
May 78:08 PM EDTEF1Fayette, IN2.9150$50,000
May 78:09 PM EDTEF1Paulding, OH6.2300$200,000
May 78:16 PM EDTEF0Paulding, OH0.525$10,000
May 78:20 PM EDTEF2Mercer, OH6.4300$350,000
May 78:24 PM EDTEF1Darke, OH11.7800$500,000
May 78:25 PM EDTEF0Decatur, IN4.5100$50,000
May 78:42 PM EDTEF0Crawford, IN0.280
May 78:54 PM EDTUnratedPutnam, OH0.15
May 77:56 PM CDTEF1Franklin, IN to OH8.0300$10,000
May 79:20 PM EDTEF1Butler, OH2.4200$200,000
May 79:23 PM EDTEF0Clark, IN1.260
May 79:57 PM EDTEF0Butler, OH0.380$20,000
May 710:05 PM EDTEF0Warren, OH0.3100$15,000
May 710:08 PM EDTEF1Warren, OH2.6150$200,000
May 710:14 PM EDTEF0Warren, OH0.450$20,000
May 710:15 PM EDTEF1Warren, OH2.7350$500,000
May 710:27 PM EDTEF0Warren, OH0.5150$50,000
May 710:27 PM EDTEF0Clinton, OH1.380$10,000
May 711:49 PM EDTEF0Licking, OH3.0100$50,000
May 712:02 AM EDTEF1Muskingum, OH0.4128$100,000
May 712:17 AM EDTEF1Coshocton, OH0.1197$100,000
May 711:54 PM CDTEF2Hancock, OH to WV, PA15.32001$10,000
May 712:30 AM CDTEF2Garland, AR12.2600
May 71:49 AM EDTEF1Allegheny, PA0.2150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.